Volcanic Ashfall, South Big Island
- When
- May 19, 5:00 PM HST to 8:00 PM HST
- Where
- South Big Island forecast zone
- Reported by
- Other Federal Agency
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at May 19, 3:31 PM HST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 331 PM HST Sat May 19 2018 .SYNOPSIS... High pressure north of the area will provide for a typical trade wind weather pattern through the weekend and on through next week. Clouds and passing showers will favor windward and mauka areas, while most leeward locations remaining generally dry. && .DISCUSSION... A 1027 mb surface high is centered far north of the area with a ridge extending eastward from the high center. This places the islands in a moderate trade wind environment. The high is forecast to move slowly eastward over the next few days. A cold front is forecast to pass by far north of the area Monday and Tuesday. A slight decrease in trade wind speeds are expected during that time frame. A new high will build in north of the area behind the front with trade winds picking back up again for the remainder of the week. The airmass in the island vicinity will remain generally on the stable side through the weekend and on through next week, as an upper ridge remains nearly stationary just east of the state. An upper low is forecast to linger several hundred miles west of the area through the forecast period. Models indicate that some high clouds may get drawn up over the area from time to time in southwesterly flow east of the low. An area of showery clouds can be seen upwind of the Big Island. This will likely cause an uptick in shower activity tonight and Sunday morning over windward areas of the Big Island and possibly east Maui. Otherwise just passing light showers are expected over windward and mauka areas with most leeward locations remaining dry. Models indicate that there may be an uptick in shower activity later next week as moisture from an old front gets caught up in the trades. Close monitoring of Kilauea on the Big Island continues, as Hawaii Volcano Observatory (HVO) personnel indicate that additional steam driven explosions are possible at any time. If a large explosion were to occur, an Ashfall Advisory or Warning would likely be necessary. && .AVIATION... A stable, fresh to strong trade wind flow will persist through the weekend. Surface high pressure along 30N is driving sustained trade winds of 20 kts or greater at numerous observing sites, and ridging aloft is maintaining a fairly strong inversion between 5,000 to 7,000 ft. As a result, low level mechanical turbulence will continue to the lee of the islands through at least the weekend, and AIRMET TANGO remains in place. Limited clouds and showers will primarily affect the windward and mountain areas. VFR conditions will dominate, with isolated MVFR conditions possible in clouds and showers along windward slopes. Expect an increase in showers for windward Big Island tonight. Otherwise, similar conditions are due tomorrow. After a series of eruptions at the Kilauea/Halemaumau crater last night and this morning, activity decreased this afternoon. At this time, there are no SIGMETs for volcanic ash in place, though the Hawaii Volcano Observatory points out that additional eruptions are possible at any time and with little warning. && .MARINE... A ridge of high pressure located far to our north will continue to support fresh to strong trades through the rest of the weekend and into next week. As a result, a Small Craft Advisory (SCA) is in effect for the windward waters of Maui County, the leeward waters stretching from Oahu to the Big island, including Maalaea Bay, the Pailolo and Alenuihaha channels, and waters off the Kau coast of the Big Island. This boost in the trades have resulted in rough waters, as well as seas near 10 feet. The windy trades eases off slightly on Tuesday, which will result in the reduction of the coverage of the SCA to the more typical windy waters around Maui County and waters south of the Big Island. A new surface ridge will help maintain this coverage for the second half of the week, or even beyond. The north-northwest (330-350 deg) swell that graced our north and west facing shores Friday, will continue to subside through the rest of the weekend. Another north- northwest pulse with a similar magnitude is slated to arrive around the middle of next week. Two overlapping long-period south-southwest (190-200 deg) swells from a couple of sources that passed near New Zealand around a week ago will fill in and peak over the remainder of the weekend. Latest observations from the buoy off Pearl harbor, suggest the swell, and surf, is coming in slightly below guidance, while the more distant buoys far to the south of the islands, buoy 51002 and 51003, is showing a downtrend already. Another similar pulse out of the south- southwest is expected through midweek or by Thursday. A sustained stronger trades will result in slightly higher surf on Sunday along east facing shores. It will hold at this height until the trades eases off slightly during the middle of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Sunday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters. && Synopsis/Discussion...Burke Aviation...Wroe Marine...Lau
Special Weather Statement National Weather Service Honolulu HI 500 PM HST Sat May 19 2018 HIZ024-200600- South Big Island- 500 PM HST Sat May 19 2018 ..TRACE ASHFALL POSSIBLE FROM KILAUEA VOLCANO... Occasional small bursts of volcanic ash may emanate from Halemaumau Crater (19.4N 155.3W). These bursts may be brief and could occur at multiple times. Low level winds would tend to push any ash clouds toward the southwest. Most ash fallout would remain mainly over the Kau district and Highway 11 to the southwest of the town of Volcano. Hawaii Volcano Observatory reports that additional explosions are possible at any time with little warning. If this occurs, an Ashfall Advisory or Warning would likely be necessary. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org The USGS website for submitting ash reports can be found at http://hawaiiash.science Burke
8 volcanic ashfall. Local standard time, as filed.
The record’s own kinds of event.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749980, 749981, 749982, 749984, 749989, 749991, 749992, 749993.